Alert



Drug allergy

A drug allergy occurs when the body's immune system overreacts to a substance (allergen) in a medicine that the person has taken, which triggers an allergic reaction. Symptoms include hives or welts, rash, swelling, redness, and blisters.

A drug allergy may also cause serum sickness (characterized by hives, joint pain, fever, and swollen glands), high fever and chills, or anaphylaxis, a severe whole-body (systemic) reaction that can be life-threatening.

Penicillin is the most common cause of drug allergies. Other medicines that commonly cause allergic reactions include sulfa medicines, some blood pressure medicines, vaccines, seizure medicines, and antithyroid medicines for hyperthyroidism.

Treatment includes not taking the medicine that causes the reaction and taking medicine to relieve symptoms. In severe cases (anaphylaxis), emergency care is needed.

Symptom Checker

Feeling under the weather?

Use our interactive symptom checker to evaluate your symptoms and determine appropriate action or treatment.

Interactive Tools

Get started learning more about your health!

Our Interactive Tools can help you make smart decisions for a healthier life. You'll find personal calculators and tools for health and fitness, lifestyle checkups, and pregnancy.